Florida, 2013

Damaging Wind and Heavy Rain in Florida, October 7, 2013

October 7, 2013 · NWS JAX · 3 events in 2 counties and zones

A surface low and cold front tracked over the area from the west. A moist and unstable airmass combined with passing surface and upper level dynamics created locally heavy rainfall and a strong storm in Marion County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A surface low and cold front tracked over the area from the west. A moist and unstable airmass combined with passing surface and upper level dynamics created locally heavy rainfall and a strong storm in Marion County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Oct 7, 1:24 PM EST, 3 hours 3 minutes earlier.

Area forecast discussion, Oct 7, 1:24 PM EST, 3 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
224 PM EDT MON OCT 7 2013

.SHORT TERM...
RADAR SHOWS SHOWERS ARE FILLING IN ACROSS THE REGION. THERE IS
STILL A GAP THROUGH THE MIDDLE PORTION OF THE FORECAST AREA LIKELY
DUE TO CONFLUENT FLOW IN MID LEVELS. REMNANTS OF KAREN APPROACHING
THE FL WEST COAST WITH SCTD TO NUMEROUS SHOWERS PUSHING TOWARDS
MARION COUNTY. HI-RES MODELS INDICATE THE GAP WILL FILL IN BY MID
AFTERNOON.

MODELS SLOWLY MOVE THE REMNANT CIRCULATION ACROSS NE FL TONIGHT...
KEEPING A VERY MOIST AIRMASS IN PLACE. LOCALLY HEAVY RAINFALL IS
POSSIBLE DURING THE EVENING HOURS. AFTER MIDNIGHT RAINFALL SHOULD
DECREASE IN COVERAGE FROM THE SW. HOWEVER CONVERGENCE ALONG THE SE
GA COAST WILL SET UP AS FLOW BECOMES N/NE OVER THE GA COASTAL
WATERS. RAIN BANDS COULD SET UP OFF THE ATLC OCEAN TOWARD SUNRISE.
REMNANT LOW WILL DRIFT EAST OF THE NE FL COASTLINE ON TUESDAY
SETTING UP A LOCAL NOR'EASTER AS N/NE WIND SURGE DOWN THE SE GA
COAST TO JACKSONVILLE AND ST. AUGUSTINE. WILL GO WITH 40-60% POPS
NEAR COAST ON TUE WITH 20-30% WELL INLAND. MAIN PRECIP TRIGGER
WILL BE IN THE LOW LEVEL CONVERGENCE...AND MODEL QPF FIELDS IN
GENERAL AGREEMENT THAT THIS WILL BE ALONG THE COAST FROM JAX
NORTHWARD AND ACROSS SE GA. WILL CONTINUE TO MENTION LOCALLY HEAVY
RAINFALL IN THE HAZARDOUS WEATHER OUTLOOK.

TEMPS WILL BE MILD TONIGHT WITH LOWS IN THE UPPER 60S TO LOWER
70S. MAX TEMP FORECAST WILL BE ALL OVER THE PLACE WITH A LARGE
RANGE EXPECTED FROM THE LOWER/MIDDLE 70S ACROSS PORTIONS OF SE GA
WHERE CLOUDS AND RAIN WILL CHILL THE AIR...TO WELL INTO THE 80S
ACROSS INLD NE FLORIDA WHERE RAIN CHANCES WILL BE LOWEST AND
PARTLY SUNNY SKIES ARE EXPECTED.

.TUESDAY NIGHT THROUGH THURSDAY...SURFACE LOW EAST OF JACKSONVILLE
TUESDAY EVENING WILL SLOW DOWN AND STALL UNDER STRONG RIDGE TO THE
NORTH. TIGHT GRADIENT NORTH OF LOW CENTER WILL PRODUCE LOCAL
NOR'EASTER CONDITIONS OVER GA WATERS LATE TUESDAY THROUGH THURSDAY.
STRONG ONSHORE FLOW COMBINED WITH SLOW MOVING UPPER LOW OVER GA/SC
WILL ENHANCE RAINFALL OVER COASTAL GEORGIA ESPECIALLY...WITH
LOCALLY HEAVY RAINBANDS POSSIBLY DEVELOPING.

.LONG TERM...FRIDAY THROUGH MONDAY...
MODELS KEEP SURFACE LOW PRESSURE/TROUGHING OFF THE EAST COAST
WITH DIFFERENCES IN LOCATION. A NORTHEAST FLOW WILL CONTINUE BUT
NOT AS STRONG AS THE SURFACE HIGH TO NORTH WEAKENS. DRY NW
MID/UPPER FLOW WILL KEEP MOST OF AREA DRY EXCEPT NEAR EAST COAST
WHERE SLIGHT CHANCE OF COASTAL SHOWERS WILL CONTINUE UNTIL AT
LEAST FRIDAY.

&&

.AVIATION...
PREVAILING VFR...EXCEPT LOCALLY HEAVY RAIN WILL CREATE MVFR
CONDITIONS. HAVE SHRA OR VCSH CONTINUING UNTIL NEAR 08Z. NE FLOW
WILL DEVELOP LATE TONIGHT AND WILL KEEP SHRA AT SSI THROUGH
TUESDAY.

&&

.MARINE...
SOUTH WINDS THROUGH TONIGHT WILL BECOME NE AND INCREASE OVER THE
GA WATERS ON TUESDAY WITH ADVISORY CONDITIONS POSSIBLE OFFSHORE BY
TUESDAY EVENING. SURFACE LOW WILL STALL OFF THE NE FL COAST
TUESDAY INTO WEDNESDAY WITH STRONG HIGH PRESSURE TO THE NORTH.
THIS WILL PRODUCE A TIGHT PRESSURE GRADIENT TO THE NORTH OF LOW.
WILL GO CLOSE TO GFS WHICH IS FAIRLY CLOSE TO ECMWF LOW POSITION.
CONDITIONS OVER OFFSHORE FL WATES WILL COME CLOSE TO ADVISORY
CRITERIA WEDNESDAY AND THURSDAY AS HIGH PRESSURE BUILDS FARTHER
SOUTH.

RIP CURRENTS: LOW RISK FOR NE FL BEACHES. MODERATE RISK WILL DEVELOP
AT GEORGIA BEACHES ON TUESDAY AS NORTHEAST WINDS INCREASE OVER THE
GEORGIA WATERS.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  67  73  59  74 /  50  50  30  20
SSI  71  77  64  74 /  60  60  50  30
JAX  70  80  64  77 /  50  50  40  20
SGJ  73  81  69  80 /  50  50  40  20
GNV  68  83  63  82 /  40  40  40  20
OCF  69  85  65  85 /  40  40  40  20

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.
&&

MKT/MZ/PP
Hazardous weather outlook, Oct 7, 2:23 AM EST, 14 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
323 AM EDT MON OCT 7 2013

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-
GAZ132>136-149>154-162>166-081000-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL OUT 20 NM-
FERNANDINA BEACH TO ST AUGUSTINE FL OUT 20 NM-
ST AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL 20 NM TO 60 NM OFFSHORE-
FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM OFFSHORE-
ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM OFFSHORE-HAMILTON-
SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-ST JOHNS-
GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-JEFF DAVIS-BACON-
APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN-
COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL CAMDEN-
323 AM EDT MON OCT 7 2013

...LOCALLY HEAVY RAINFALL POSSIBLE TODAY THROUGH TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA...SOUTHEAST
GEORGIA AND THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...

THE REMNANTS OF TROPICAL STORM KAREN WILL PUSH OUT OF THE NORTHEAST
GULF OF MEXICO TODAY AND INTO NORTH FLORIDA TONIGHT. THE TROPICAL
MOISTURE ASSOCIATED WITH THIS SYSTEM WILL PROVIDE THE THREAT FOR
LOCALLY HEAVY RAINFALL IN THE NUMEROUS SHOWERS AND ISOLATED
THUNDERSTORMS EXPECTED TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

ON TUESDAY...THE LOW PRESSURE ASSOCIATED WITH THE REMNANTS OF
TROPICAL STORM KAREN WILL DRIFT INTO THE COASTAL WATERS JUST EAST
OF NORTHEAST FLORIDA AND THIS WILL PRODUCE A NORTH-NORTHEAST SURGE
OF WINDS DOWN THE COAST FROM BRUNSWICK TO JACKSONVILLE. THIS MAY
CAUSE LOCALLY HEAVY RAINFALL ALONG THE I-95 CORRIDOR AND COASTAL
AREAS FROM JACKSONVILLE TO BRUNSWICK...ALONG WITH A POSSIBLE
MODERATE RISK OF RIP CURRENTS AND ELEVATED WINDS AND SEAS ON THE
COASTAL WATERS.

A LINGERING NORTH TO NORTHEAST FLOW OVER THE REGION THROUGH THE
END OF THE WEEK WILL PROVIDE FOR AN ELEVATED RISK OF RIP CURRENTS
ALONG THE COAST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

In the hours before

Special weather statement, Oct 7, 1:59 PM EST, 2 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
259 PM EDT MON OCT 7 2013

GAZ153-154-165-166-071945-
COASTAL CAMDEN-COASTAL GLYNN-INLAND CAMDEN-INLAND GLYNN-
259 PM EDT MON OCT 7 2013

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHERN CAMDEN
AND SOUTHWESTERN GLYNN COUNTIES FOR STRONG WINDS VALID UNTIL 345 PM
EDT...

AT 259 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 6 MILES WEST OF DOVER BLUFF...MOVING
NORTH AT 10 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS
AROUND DOVER BLUFF...WAVERLY AND DOCK JUNCTION THROUGH 345 PM EDT.
GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
WIND DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3096 8151 3094 8172 3120 8177 3127 8175
      3128 8174 3130 8150
TIME...MOT...LOC 1859Z 176DEG 10KT 3104 8162

PETERSON
Special weather statement, Oct 7, 2:58 PM EST, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
358 PM EDT MON OCT 7 2013

FLZ024-025-072045-
DUVAL-NASSAU-
358 PM EDT MON OCT 7 2013

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHERN DUVAL
AND EASTERN NASSAU COUNTIES FOR STRONG WINDS VALID UNTIL 445 PM
EDT...

AT 357 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 2 MILES NORTH OF TALLYRAND...MOVING
NORTH AT 15 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS
AROUND TALLYRAND...SAN MARCO...RIVERSIDE...DOWNTOWN JACKSONVILLE...
OCEANWAY AND JACKSONVILLE INTERNATIONAL AIRPORT THROUGH 445 PM EDT.
GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
WIND DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3059 8177 3062 8151 3032 8151 3031 8172
TIME...MOT...LOC 1957Z 175DEG 14KT 3040 8163

PETERSON
Special weather statement, Oct 7, 3:50 PM EST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
450 PM EDT MON OCT 7 2013

FLZ040-072130-
MARION-
450 PM EDT MON OCT 7 2013

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR CENTRAL MARION
COUNTY FOR STRONG WINDS VALID UNTIL 530 PM EDT...

AT 450 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED 5 MILES SOUTHWEST OF OCALA AIRPORT...MOVING
EAST AT 15 MPH. THESE STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS
AROUND OCALA AIRPORT...OCALA...SANTOS...SILVER SPRINGS SHORES...LAKE
WEIR...BURBANK AND BELLEVIEW THROUGH 530 PM EDT. GUSTY WINDS OF 45 TO
55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR WIND DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 2931 8199 2901 8195 2905 8233 2913 8230
      2925 8229
TIME...MOT...LOC 2050Z 262DEG 12KT 2911 8224

PETERSON
Special weather statement, Oct 7, 3:59 PM EST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
459 PM EDT MON OCT 7 2013

FLZ024-GAZ164-072145-
CHARLTON-NASSAU-
459 PM EDT MON OCT 7 2013

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR SOUTHERN
CHARLTON AND CENTRAL NASSAU COUNTIES FOR STRONG WINDS VALID UNTIL 545
PM EDT...

AT 459 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER CALLAHAN...MOVING WEST AT 10 MPH.
THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND CALLAHAN AND
ST. GEORGE THROUGH 545 PM EDT. GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR WIND DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3047 8208 3069 8203 3063 8171 3053 8178
TIME...MOT...LOC 2059Z 095DEG 10KT 3056 8184

PETERSON

The radar

The Tampa radar (KTBW), 155 km away, was scanning. The volume nearest the first event began at 21:28 UTC.

Open the radar archive at this moment

Event by event

2 heavy rain, 1 thunderstorm wind. Local standard time, as filed.

Heavy Rain, Marion

When
October 7, 4:27 PM EST to 4:57 PM EST
Where
Marion County, 0.69 mi S of Belleview
Reported by
Trained Spotter
Coordinates
29.060, -82.050

A spotter measured 1.57 inches in a half an hour.

Thunderstorm Wind, Marion

When
October 7, 4:29 PM EST
Where
Marion County, 1.94 mi WNW of Monroes Corner
Measured
45 kt (52 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
29.040, -82.150

Trees, power lines, and a barn roof were damaged from thunderstorms winds. The cost of damage was estimated for inclusion of the event in Storm Data.

Heavy Rain, Duval

When
October 7, 4:30 PM EST
Where
Duval County, Jacksonville Beach
Reported by
Broadcast Media
Coordinates
30.280, -81.380

Local WOKV Radio reported flooding in areas of Jacksonville Beach.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2013Every state in 2013This day in weather historyWarnings in Florida, October 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 475165, 475166, 475167.